Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Shreveport, LA

May 16, 2003Caddo Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 7:21 PM CDT for Caddo Parish, Louisiana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2003, 7:21 PM CDT (00:21 UTC)
Expired
May 16, 2003, 8:45 PM CDT
In force
84 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 15 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 51 minutes earlier.

Area forecast discussion, May 16, 6:30 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT FRI MAY 16 2003

ZONES UPDATED TO INCLUDE TOR WATCH 397...VALID UNTIL MIDNIGHT.
NO OTHER CHANGES...ZONES ALREADY SENT.

13

.SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 7 hours 21 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Special weather statement, May 16, 2:41 PM CDT, 4 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT FRI MAY 16 2003

...A TORNADO WATCH CONTINUES THIS AFTERNOON...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MUCH OF THE FOUR
STATE AREA. THE TORNADO WATCH AREA IS GENERALLY ALONG AND NORTH OF
A LINE...FROM RUSK TO NACOGDOCHES TEXAS...TO MANY AND COLUMBIA
LOUISIANA. THIS AREA INCLUDES ALL OF NORTHEAST TEXAS...MUCH OF
NORTHWEST AND NORTH CENTRAL LOUISIANA...ALL OF SOUTHWEST ARKANSAS...
AND MCCURTAIN COUNTY IN OKLAHOMA.

AS OF 230 PM THIS AFTERNOON...NO SEVERE THUNDERSTORMS WERE PRESENT
OVER THE FOUR STATE AREA...HOWEVER...THE ATMOSPHERE IS VERY
UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS COULD RAPIDLY DEVELOP.
THE THUNDERSTORMS WILL LIKELY FORM IN NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...OR SOUTHWEST ARKANSAS...AND MOVE TOWARD THE EAST AND
NORTHEAST. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME RAPIDLY
SEVERE...AND PRODUCE ISOLATED TORNADOS. STAY ALERT FOR THE LATEST
WEATHER INFORMATION DURING THE AFTERNOON AND EVENING.

03
Local storm report, May 16, 6:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
642 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    YANTIS                    TX   2.00 INCH HAIL
05/16/03   WOOD                           REPORT FROM FIRE
                                          DEPARTMENT.

0500 PM    2 SE BOGOTA               TX   WIND DAMAGE
05/16/03   RED RIVER                      REPORTED BY LAW
                                          ENFORCEMENT. TREES DOWNED
                                          ALONG U.S. 271.

0505 PM    7 S IDABEL                OK   60 MPH TSTM WIND GUST
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0505 PM    7 S IDABEL                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0507 PM    BROKEN BOW                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM FIRE
                                          DEPARTMENT.

0510 PM    BROKEN BOW ARPT           OK   WIND DAMAGE
05/16/03   MCCURTAIN                      ROOF BLOWN OF HANGAR
                                          BUILDING. REPORT FROM
                                          SHERIFFS OFFICE.

0520 PM    2 SW WINNSBORO            TX   1.75 INCH HAIL
05/16/03   WOOD                           REPORTED BY SPOTTERS

0550 PM    3 NW LINDALE              TX   WIND DAMAGE
05/16/03   SMITH                          TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0615 PM    TYLER POUNDS FLD TYLER    TX   .75 INCH HAIL
05/16/03   SMITH                          REPORT FROM SHERIFFS
                                          OFFICE.

VIII.
Local storm report, May 16, 6:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
659 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    2 W PITTSBURG             TX   WIND DAMAGE
05/16/03   CAMP                           TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0645 PM    BULLARD                   TX   1.75 INCH HAIL
05/16/03   SMITH                          REPORT FROM SHERIFFS
                                          OFFICE.

0645 PM    2 SW TYLER                TX   .75 INCH HAIL
05/16/03   SMITH                          REPORTED BY SPOTTERS

VIII
Local storm report, May 16, 7:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
713 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CYPRESS                   TX   1.00 INCH HAIL
05/16/03   FRANKLIN                       SHERIFFS OFFICE REPORT.

0654 PM    2 W ATLANTA               TX   .75 INCH HAIL
05/16/03   CASS                           REPORTED BY SPOTTERS.

0655 PM    NEW HOPE                  AR   .88 INCH HAIL
05/16/03   HOWARD                         REPORT FROM EMERGENCY
                                          MANAGER.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:42 PM CDTSevere Thunderstorm WarningSHVBossier93 min
May 16, 8:39 PM CDTSevere Thunderstorm WarningSHVCaddo66 min
May 16, 9:09 PM CDTSevere Thunderstorm WarningSHVWebster51 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningSHVClaiborne61 min
May 16, 9:44 PM CDTSevere Thunderstorm WarningSHVBossier31 min
May 16, 9:46 PM CDTSevere Thunderstorm WarningSHVBossier29 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningSHVBossier25 min
May 16, 10:48 PM CDTSevere Thunderstorm WarningSHVLincoln, Union57 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningSHVUnion33 min
May 17, 3:35 AM CDTTornado WarningSHVUnion25 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSHVUnion50 min
May 17, 4:50 AM CDTSevere Thunderstorm WarningSHVOuachita55 min
May 16, 7:05 PM CDTSevere Thunderstorm WarningSHVCherokee85 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningSHVRusk53 min
May 16, 8:07 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola53 min
May 16, 8:29 PM CDTSevere Thunderstorm WarningSHVCherokee46 min
May 16, 9:38 PM CDTSevere Thunderstorm WarningSHVAngelina52 min
May 16, 7:03 PM CDTSevere Thunderstorm WarningSHVHempstead, Miller42 min
May 16, 7:32 PM CDTSevere Thunderstorm WarningSHVLafayette43 min
May 16, 7:41 PM CDTTornado WarningSHVLafayette34 min
May 16, 7:56 PM CDTTornado WarningSHVColumbia64 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningSHVUnion58 min
May 16, 9:54 PM CDTSevere Thunderstorm WarningSHVUnion51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.